very good, members started to vote.
So it is not uncommon that it's the antidepressant which makes a pt cross the threshold to become clinically bipolar.
Some pdocs refer to this as Bipolar III. The person will have had minor bipolar symptoms going back years, as many with late-onset bipolar do. Antidepressants or other meds initiate a permanent change in the symptoms, causing them to become more extreme and cross the threshold into diagnosable - or clinical - bipolar disorder.
Apparently some meds can do the same, and others can cause short-term bipolar symptoms in some people. It could be that those people have some of the genetics of bipolar, but not enough for a diagnosis; but a course of cortisone, as a common example, can cause them to display strong symptoms. Many drugs, like antidepressants and cortisone, can also cause mood changes in people who have diagnosed bipolar.
is it not crazy that an antidepressant can alter the diagnosis of a person !! Or is it not very unfair, because had we not taken an AD recommended by an ignorant pdoc who can't differentiate between unipolar depression and bipolar depression renders us clinically bipolar in need of mood stabilizers with all the consequences for a life time. My knowledge is that a specialist is not entitled to make a mistake. But worse, once you get your 1st mania, you are bound to get others...
Didn't I tell you always that medicine is not a science it's a kind of art more. I bet if a pt consults 12 pdocs, no 2 of them will write the same meds or at least the same dose. On the contrary in engineering, math, physics, ...one has 1+1=2, here everything varies, UNFORTUNATELY
It was a trycyclic which made me to have hypomanic symptoms initially.
It was neither of those, for me. I had been treated pretty successfully with anti-depressants for years, but hadn't addressed the anxiety or hypomania I was experiencing on a more and more frequent basis. The AD didn't cause those symptoms -- I had them long before I started taking the meds. But when my pdoc and I started looking at my mood patterns, he found that they matched BPII much more than Major Depression with Anxiety, which was my previous dx.
I was diagnosed bi polar a few weeks ago as my mood swings were very eratic. One hour good and then the next hopeless. On lexapro and a little abilify and xanax .5 two times a day. I dont really feel the xanax kicking in as I know I developed a tolerance to it, but it does settle me down along with the other two AD's/ Just wish I could get a good nites rest for once. I always seem to only get 5 hours a day without a nap. If I nap I feel like junk the rest of the day. Please comment if you think I am taking the right scripts the psychologist put me on. He just put me on abilify 5mg 4 days ago, it takes a while to kick in. thanks to all of you....
really nobody is able or permitted to say whether your meds are the right combo. besides what can be not convenient for you can be convenient for others.
perhaps it's the abilify, because it's activating. for some it gives insomnia and agitation or anxiety, so it's good you take xanax. the therapeutic dose is 10-30 if i remember. it's up to the pdoc so talk to him.
as to cycling usually it's due to the antidepressant usually i suppose. abilify does replace the AD, although an AP but abilify is good for depression. so i would recommend to take it in the morning only. have you tried taking abilify only with xanax?
Hi Adel as you know I am in risperidone withdrawal(day 5).I am seeing my psychiatrist on tuesday 27th.Should I request him to start me on low dose Risperidone and start to taper it as I am having severe Insomnia dsince past 5 days.
of course risperidone helps you to sleep, but you said you are having severe trouble with it. If before you take it you slept well then your body will soon return to its original position. pdocs differ about antipsychotics. Some give it as a mood stabilizer, others abstain and give it only in case there are psychosis especially in BP1, but the majority of the cases like BP2 say they don't need it. I myself take 3 of them in minimum doses (risperidone, seroquel, stelazin), i tried to get off stelazin for 3 weeks but failed having extreme anxiety and returned yesterday to take it. Of course it prevents mania as well.
Really the decision to take it or give it up is the pdoc decision, we are not an authority in this only our personal experience and readings that's all. Have you tried xanax to help you sleep or any benzo, valium say
I was diagnosed when I attempted suscide ....I was 11 and I had been having problems right when Jr high stated mostly moodshifts were I would start crying they normally lasted an hour or two and it built up to the point where the moodswings were almost daily. I knew something was wrong but I just thought I had depreseeion. Then I attempted they put my in the hosptial trying to figure out what was wrong...towards the end of the visit they ran tests an EKG and other tests and told my mother I was diagnosed BP.....however I was perscribed any type of anti depressant until after my first manic episode (which was two years later) up until then I only had these small outburst no major maina or depression......
Thanks adel met my Pdoc today and he restarted me on 1 mg Risperidone and asked me to taper it to 0.5 mg only after 2-3 weeks after consulting with him.He feels a rapid taper would be counterproductive at this stage.He wants me to stop Risperidone by November end.This is my new id.Thanks to you and IADVOCATE for your support.Keep up the good work.
i originally went to a doctor because my parents had found out i was self injuring. i told the doctor alot more than my parents knew.. such as when i got really hyper i heard voices, i felt invincible, i was doing really un-like-me things.. and when i was depressed i would go anywhere if people were involved.. i hated life, i told her everything that was going on in my head and why i think i was doing some of the things i was doing.. and then she had a conference with my parents who told her i was just being an unruly teenager and she went with what my parents were saying and put me on anti depressants.. not long after i tried to commit suicide and was forced to be hospitalized and dx's bipolar. i believe doctors are people too. and people make mistakes.. especially if you arent telling them everything. if you holding back even one thing it can change alot. but i told her everything that was going on.. and she just said i was depressed.. that was all. she chose to listen to the non-patient. not a good idea. i've always felt she needed to to get her license taken away..
I was on an AD for years, and with the combination of my AD (Cymbalta); major life tragedies (friend's suicide, losing my job, financial ruin); Adderall XR - I went on a major Manic episode and attempted suicide.
When I went manic it was BAD,.....REALLY bad. I was diagnosed FINALLY as the correct BP1....thank God!
It was the improper use of AD's, they say, that sent me into mania.
Thank you for showing concern
I think the results speak for themselves.
The majority were depressed and an AD was responsble for being dx BP.
Since pdocs during the period in which the person is depressed can't tell whether he has bipolar depression or unipolar depression i.e. no differential diagnosis exist because all pdocs do the same mistake, then simply how come an AD can change the symptoms of a patient unless depression itself can have different appearances. If this is so, then why not a person feels deprived from energy, NOT that he thinks he is depressed, but that he has something like lack of energy i.e. lethargic, the lack of bio-energy in his body, a feeling of weariness or tiredness, a feeling of fatigue and sluggisheness, and his pdoc took it for depression.
Just wanted to let you know, my psychiatrist & I were talking about meds once. He said in Bipolar, there really isn't a theraputic dose. It either works or it doesn't, sometimes it works a little. It is all about stability, and the dose is adjusted for that, not the theraputic range (Lithium levels are checked for toxicity).
Just wanted to put my opinion in there. Thanks
Oh...about the poll. Most of my life I had a hot temper, and got irritated very easily. At ages 23-27, I found myself getting by with hardly any sleep. Finally, at age 30, I saw someone for it (my family doc, and she started Paxil). I was on Paxil for irritability for about three years. I then saw a psychiatrist, who diagnosed me Bipolar at age 33. I have had a few different psychiatrists since her (5 or 6), and have been in the hospital twice for mania.
I guess you could call this the Antidepressant blooming of Bipolar I.
When I was 7 - 10 I had mania attacks. I couldn't get to sleep because I was giggling so much. I thought it was a normal. Then I had bouts of depression but I thought it was changing schools at age 11 but it shouldn't last a whole year. I was in a good mood in 8th grade and even got good marks. 9th, 10th, 11th were real moody years. 12th grade was a good year because I was graduating from HS? My dad had a terminal illness while I was growing up and he finally died in my first year in college. I spent four miserable years with mania and depression. I thought I was losing my mind because I had so many phobas. I also had a horrible temper. I don't know how I survive the military...I was in constantly in a mixed mood and I felt miserable.
Being diagnosed with bipolar by using AD.....you only go to the pdoc when your terribily depressed and AD triggers the mania. I think you have that trait but the mania was not showing up on the radar screen but AD will trigger them.
I remember when my first AD induced mania....I felt this sensation before like when I was a kid and as a teenager....but I thought it was normal.
My experience was very similar to Bluetwo's. I too thought it was normal.